Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 25, NWS Blacksburg, VA

April 28, 2016Halifax County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2016, 7:37 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2016, 7:37 PM EDT (23:37 UTC)
Expired
Apr 28, 2016, 8:30 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Halifax County, VA, Pittsylvania County, VA

The radar

The Raleigh/Durham radar (KRAX), 111 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:43 PM EDTTSTM WND DMG5 S Ingram, VATREE DOWN ON BROOKLYN ROAD.
Apr 28, 7:45 PM EDTTSTM WND DMG5 S Ingram, VATREE DOWN ON RIVER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 4:21 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WUUS51 KRNK 282337
SVRRNK
VAC083-143-290030-
/O.NEW.KRNK.SV.W.0025.160428T2337Z-160429T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT THU APR 28 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN VIRGINIA...
  SOUTHERN HALIFAX COUNTY IN VIRGINIA...

* UNTIL 830 PM EDT

* AT 737 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KEELING...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BOSTON...
  TURBEVILLE...
  ALTON...
  ELMO...
  AND HITESBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

IF ON OR NEAR HYCO RESERVOIR ALONG WITH JOHN H KERR RESERVOIR...GET
AWAY FROM THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3664 7857 3664 7858 3668 7864 3668 7870
      3665 7871 3659 7871 3656 7874 3654 7873
      3654 7918 3660 7931 3673 7928 3673 7868
      3670 7866
TIME...MOT...LOC 2337Z 286DEG 17KT 3666 7924 

HAIL...1.00IN
WIND...60MPH
 
$$

PW
2 follow-up statements
170 
WWUS51 KRNK 282359
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT THU APR 28 2016

VAC143-290008-
/O.CAN.KRNK.SV.W.0025.000000T0000Z-160429T0030Z/
PITTSYLVANIA VA-
759 PM EDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN PITTSYLVANIA COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3664 7857 3664 7858 3668 7864 3668 7870
      3665 7871 3659 7871 3656 7874 3654 7873
      3655 7919 3659 7920 3673 7916 3673 7868
      3670 7866
TIME...MOT...LOC 2358Z 291DEG 18KT 3662 7912 

$$

VAC083-290030-
/O.CON.KRNK.SV.W.0025.000000T0000Z-160429T0030Z/
HALIFAX VA-
759 PM EDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR
SOUTHERN HALIFAX COUNTY...

AT 758 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELMO...MOVING
EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
TURBEVILLE...
ALTON...
ELMO...
AND HITESBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

IF ON OR NEAR JOHN H KERR RESERVOIR...GET AWAY FROM THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3664 7857 3664 7858 3668 7864 3668 7870
      3665 7871 3659 7871 3656 7874 3654 7873
      3655 7919 3659 7920 3673 7916 3673 7868
      3670 7866
TIME...MOT...LOC 2358Z 291DEG 18KT 3662 7912 

HAIL...1.00IN
WIND...60MPH
 
$$

JH
715 
WWUS51 KRNK 290022
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
822 PM EDT THU APR 28 2016

VAC083-290032-
/O.EXP.KRNK.SV.W.0025.000000T0000Z-160429T0030Z/
HALIFAX VA-
822 PM EDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHERN HALIFAX COUNTY WILL EXPIRE AT 830 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTH CAROLINA AND VIRGINIA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3664 7857 3664 7858 3668 7864 3668 7870
      3665 7871 3659 7871 3656 7874 3654 7873
      3655 7919 3659 7920 3673 7916 3673 7868
      3670 7866
TIME...MOT...LOC 0021Z 286DEG 17KT 3662 7912 

$$

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 7:33 PM EDT, 4 minutes earlier.

Area forecast discussion, Apr 28, 7:33 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT THU APR 28 2016

.SYNOPSIS...
A COMPLEX LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE REGION
TONIGHT WITH A WEAK COLD FRONT CROSSING THROUGH OUR AREA FRIDAY
MORNING. WEAK HIGH PRESSURE FOLLOWS THE FRONT FRIDAY INTO FRIDAY
NIGHT BRINGING A PERIOD OF DRIER WEATHER. LOW PRESSURE WILL TRACK
UP ALONG THE FRONT LATER SATURDAY INTO SUNDAY RESULTING IN ADDED
SHOWERS OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 420 PM EDT THURSDAY...

SEVERE THUNDERSTORM WATCH 119 ISSUED FOR MOST OF OUR AREA UNTIL 11
PM. MAIN FOCUS THROUGH 6 PM WILL BE IN THE FOOTHILLS AND PIEDMONT
OF NC INTO SOUTHSIDE VA. WEDGE OVER CHARLOTTE COURT HOUSE TO
LYNCHBURG TO AMHERST SHOULD HOLD KEEPING SVR THREAT LOW. WILL HAVE
TO WATCH UPSTREAM AS VORT LOBE PUSHES ACROSS LATER THIS
AFTERNOON/EVENING TO ENHANCE STORMS UPSTREAM OVER WV.

PREVIOUS AFTERNOON DISCUSSION...

FORECAST ISSUE THIS AFTERNOON WILL BE COVERAGE OF SHOWERS AND
STORMS. WEDGE HAS HELD ALL DAY FROM CHARLOTTE COUNTY NORTHWEST TO
BEDFORD/AMHERST. VIS SAT LOOP SHOWS MINOR EROSION OF THE WEDGE AND
WITH 1018 MB HIGH OVER SRN PA WILL SEE LITTLE NE MOVEMENT OF THE
EROSION. CONVECTION OVER THE ALLEGHANYS WILL WORK EWD INTO THE WEDGE
BUT ONLY ELEVATED CONVECTION EXPECTED...SO SVR THREAT ALMOST NIL FOR
LYH TODAY.

FURTHER SOUTHWEST SUNSHINE MOST OF THE DAY HAS ALLOWED MUCAPES TO
EXCEED 2000 J/KG FROM THE NC PIEDMONT AND FOOTHILLS...NORTHWEST TO
THE SRN BLUE RIDGE OF VA. THIS SEEMS TO BE THE AREA TO WATCH
CONCERNING SVR THREAT. EFFECTIVE SHEAR IS 40-45KTS IN THIS AREA.
UPPER FLOW IS MAINLY WEST-EAST...AND FAIRLY QUICK. THIS COULD BE A
LIMITING FACTOR ON SOME VERTICAL DEVELOPMENT ESPECIALLY IN
CLUSTERS...AS SHEAR MAY TEAR INTO THE TCU. ANY CELLS THAT CAN
OVERCOME THIS WILL BE CAPABLE OF GETTING SEVERE WITH DAMAGING WINDS
AND HAIL.

LOW PRESSURE SITUATED FROM INDIANA TO THE NC MTNS WILL BE MOVING
SLOWLY EAST TO THE PIEDMONT BY MIDNIGHT. THIS WILL KEEP THE
CONVERGENCE ZONE AS SUCH IN OUR CWA FOR A FEW HOURS...SO LOOKING AT
HIGH CHANCE POPS ESPECIALLY IN THE BLUE RIDGE AND POINTS EAST
THROUGH EARLY EVENING. HOWEVER...BETTER SUPPORT STARTS TO LIFT
NORTHEAST DURING THIS TIME...AS DRY SLOT WORKS IN FROM THE SOUTHWEST.

SHOULD SEE THINGS CLEAR AND DRY OUT LATE TONIGHT...EXCEPT EAST OF
THE BLUE RIDGE WHERE SOME LINGERING LOW LVL MOISTURE REMAINS.

SHOULD SEE SOME GOOD SUBSIDENCE BEHIND SYSTEM FRIDAY WITH MOSTLY
SUNNY SKIES BY AFTERNOON...AFTER SOME MORNING LOW CLOUDS EAST. HIGHS
WILL RANGE FROM THE LOWER 80S SOUTHSIDE VA INTO NC PIEDMONT...TO MID
TO UPPER 70S ELSEWHERE...WITH SOME 60S POSSIBLE INTO THE BLUE RIDGE
AND EAST TO BUCKINGHAM IF IT DOES NOT CLEAR OUT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 324 PM EDT THURSDAY...

THE UNSETTLED WEATHER WILL CONTINUE FOR THE END OF THE MONTH INTO
EARLY MAY. HIGH PRESSURE OVER CENTRAL CANADA WILL BUILD SOUTH DOWN
INTO THE EASTERN UNITED STATES AND WEDGE DOWN THE EASTERN SEABOARD.
THIS WILL RESULT IN COOLER WEATHER WITH SLIGHT CHANCE OF LIGHT RAIN
AND DRIZZLE TO THE AREA FRIDAY NIGHT INTO SATURDAY. LOW TEMPERATURES
FRIDAY NIGHT WILL RANGE FROM THE MID 40S IN THE NORTHWEST MOUNTAINS
TO THE MID 50S IN THE PIEDMONT. THE FRONTAL BOUNDARY WILL LIFT NORTH
ON SATURDAY AS A WARM FRONT...WITH SCATTERED SHOWERS AND A FEW
DIURNAL THUNDERSTORMS MAINLY IN THE WESTERN MOUNTAINS. HIGH
TEMPERATURES ON SATURDAY WILL VARY FROM AROUND 60 DEGREES IN THE
NORTH TO THE LOWER 70S IN THE SOUTH. ISENTROPIC LIFT OVER THE HIGH
PRESSURE WEDGE WILL BRING WIDESPREAD PRECIPITATION TO THE REGION
SATURDAY NIGHT. LOW TEMPERATURES SATURDAY NIGHT WILL GENERALLY BE IN
THE LOWER 50S TO NEAR 60 DEGREES. SEVERAL WAVES OF LOW PRESSURE WILL
LIFT NORTHEAST ALONG THE FRONTAL BOUNDARY PRODUCING ROUNDS OF
SHOWERS AND EMBEDDED THUNDERSTORMS. HIGH TEMPERATURES SUNDAY WILL
WARM INTO THE MID 60S IN THE WEST TO THE MID 70S IN THE EAST. CLOUDS
AND SHOWERS WILL LINGER SUNDAY NIGHT AS LOW PRESSURE PUSHES OFF THE
EAST. THE GFS AND ECMWF ARE SHOWING SOME DRIER AIR IN THE MIDDLE
BETWEEN THE MAIN AREA OF RAIN AND SHOWERS ASSOCIATED WITH SHORTWAVE
IN THE WESTERN MOUNTAINS. LOW TEMPERATURES SUNDAY NIGHT INTO MONDAY
MORNING WILL DROP INTO THE LOWER 50S IN THE MOUNTAINS TO AROUND 60
DEGREES IN THE PIEDMONT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 324 PM EDT THURSDAY...

LOW PRESSURE LOCATED OVER NORTHERN WEST VIRGINIA WITH A TRAILING
COLD FRONT IN THE MOUNTAINS MONDAY MORNING WILL TRAVEL EAST MONDAY
AFTERNOON INTO MONDAY NIGHT. THE COMBINATION OF A SHORTWAVE...WARM
MOIST AIR AND ISENTROPIC LIFT WILL KEEP A CHANCE FOR RAIN AND LOW
CLOUDS IN THE REGION MONDAY MORNING. THEN...A STRONG NORTHERN STREAM
TROUGH WILL ERODE THE WEDGE AND KICK THE RAIN EAST AND OFF SHORE
MONDAY AFTERNOON. THE EROSION OF THE WEDGE IS ALWAYS A FORECAST
CHALLENGE AND MAY BE SLOWER THAN EXPECTED ON MODELS. IF WEDGES
ERODES AS FORECASTED HIGHS ON MONDAY WILL BE WARMER THAN SUNDAY WITH
READINGS FROM NEAR 60 DEGREES IN THE NORTHWEST MOUNTAINS TO THE MID
AND UPPER 70S IN THE PIEDMONT. DRIER AIR PUSHES IN MONDAY NIGHT INTO
TUESDAY. LOW TEMPERATURES MONDAY NIGHT WILL DROP INTO THE MID 40S IN
THE MOUNTAINS TO THE LOWER 50S IN THE PIEDMONT. A WAVY FRONTAL
BOUNDARY STALL TO OUR SOUTH ON TUESDAY INTO TUESDAY NIGHT. HIGH
TEMPERATURES WILL VARY FROM THE UPPER 50S IN THE MOUNTAINS TO THE
LOWER 70S IN THE PIEDMONT. LEANED TOWARDS GFS WITH HIGH PRESSURE
BUILDING IN FROM THE NORTH TUESDAY NIGHT...AND DRIER AIR OVER THE
WET ECMWF. LOW TEMPERATURES TUESDAY NIGHT WILL DROP INTO THE MID 40S
IN THE WEST TO THE LOWER 50S IN THE EAST. HARD TO JUDGE HOW FAR
NORTH MOISTURE ADVECTED WITH A DISTURBANCE THAT MOVES ACROSS THE
SOUTHEASTERN STATES MIDWEEK INTO THURSDAY. FOLLOWED THE SUPERBLEND
WITH COOLING TREND AND ISOLATED TO SCATTERED SHOWERS WEDNESDAY INTO
THURSDAY.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
AS OF 715 PM EDT THURSDAY...

LOW CLOUDS/FOG WITH WEDGE REMAIN ACROSS THE KLYH VICINITY AND
LIKELY TO PERSIST INTO THE OVERNIGHT GIVEN LOSS OF HEATING. MAY
EVEN SEE THE WEDGE SLIP BACK TOWARD THE BLUE RIDGE INCLUDING
KROA/KDAN BEFORE WINDS TURN MORE WESTERLY LATE TONIGHT AS A WEAK
COLD FRONT TO THE WEST SLIDES ACROSS. THUS EXPECTING AT LEAST IFR
TO LOW END MVFR CIGS EAST OF THE BLUE RIDGE TONIGHT INTO FRIDAY
MORNING. FOG WILL BE LIMITED BUT SHOULD STAY WITHIN MVFR LEVELS
WITH OCNL IFR POSSIBLE AROUND KLYH.

SHOULD SEE A WEAK UPPER DISTURBANCE PASS EAST OF THE REGION AFTER
MIDNIGHT BRINGING AN END TO MOST ONGOING SCATTERED CONVECTION THIS
EVENING. CONCERN THEN SHIFTS BACK TO LOW CIGS AND/OR FOG WEST OF
THE WEDGE ESPCLY WHERE HAVE SEEN RAINFALL FROM EARLIER. HOWEVER THE
LOW LEVEL FLOW WILL BECOME MORE SW TO TO NW AND THINK KBCB WILL
BE MAINLY VFR THOUGH SOME MVFR FOG POSSIBLE. KBLF SHOULD BE DRY
ENOUGH TO KEEP TO VFR CONDITIONS BUT THINK KLWB WILL SEE FOG
AND/OR LOW CLOUDS SO KEPT LOW END MVFR CIGS/VSBYS THERE FOR NOW.

WEAK HIGH PRESSURE WILL FOLLOW THE EXITING FRONT ON FRIDAY WITH
DRIER AIR MAKING FOR WIDESPREAD VFR ACROSS THE REGION INTO FRIDAY
NIGHT.

EXTENDED AVIATION DISCUSSION...

MORE WIDESPREAD SHOWERS WITH MVFR INCLUDING LOCALLY IFR
CONDITIONS RETURN SATURDAY AFTERNOON AND PERSIST INTO LATE SUNDAY
OR SUNDAY NIGHT AS LOW PRESSURE TRACKS UP THE RESIDUAL STALLED
FRONT RESULTING IN WIDESPREAD RAINFALL...AND SUB VFR CONDITIONS.

A WEAK COLD SHOULD CROSS THE REGION MONDAY BRINGING IMPROVING
FLYING CONDITIONS BY AFTERNOON AND VFR AT THIS POINT FROM MONDAY
NIGHT INTO TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/AMS/WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/WP
Hazardous weather outlook, Apr 28, 5:14 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT THU APR 28 2016

NCZ001>006-019-020-VAZ007-009>020-022>024-032>034-043-044-058-
WVZ042>044-507-508-292115-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-HALIFAX-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
514 PM EDT THU APR 28 2016

...SEVERE THUNDERSTORM WATCH 119 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ035-045>047-059-292115-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
514 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ018-292115-
WATAUGA-
514 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 6:20 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 PM EDT THU APR 28 2016

VAZ035-046-047-282330-
BUCKINGHAM-APPOMATTOX-AMHERST-
620 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN APPOMATTOX...SOUTHEASTERN AMHERST AND BUCKINGHAM COUNTIES...

AT 620 PM EDT...A STRONG THUNDERSTORM WAS OVER AMHERST...MOVING EAST
AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
AMHERST...
DILLWYN...
CLIFFORD...
AND BENT CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3736 7845 3733 7849 3736 7858 3740 7859
      3734 7860 3733 7862 3749 7912 3769 7906
      3768 7897 3755 7890 3754 7884 3754 7882
      3756 7881 3759 7883 3760 7881 3763 7882
      3764 7880 3763 7872 3767 7871 3764 7825
TIME...MOT...LOC 2220Z 285DEG 28KT 3757 7909

PW
Special weather statement, Apr 28, 6:36 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT THU APR 28 2016

VAZ020-282300-
BATH-
636 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN BATH COUNTY...

AT 636 PM EDT...A STRONG THUNDERSTORM WAS NEAR WARM SPRINGS...MOVING
EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WARM SPRINGS...
BURNSVILLE...
AND WILLIAMSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3822 7971 3820 7956 3818 7951 3817 7952
      3815 7953 3817 7949 3816 7944 3810 7949
      3808 7949 3803 7985 3820 7990 3825 7983
      3825 7982 3827 7980
TIME...MOT...LOC 2236Z 250DEG 30KT 3813 7978

PW
Local storm report, Apr 28, 6:42 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 S MADISON             36.33N 79.98W
04/28/2016  E1.00 INCH       ROCKINGHAM         NC   PUBLIC

            QUARTER SIZE HAIL NEAR BELEWS LAKE.

&&
Special weather statement, Apr 28, 6:49 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT THU APR 28 2016

NCZ005-006-282345-
ROCKINGHAM-CASWELL-
649 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN CASWELL AND SOUTHEASTERN ROCKINGHAM COUNTIES...

AT 649 PM EDT...A STRONG THUNDERSTORM WAS OVER MONROETON...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
CAMP SPRINGS...
PROSPECT HILL...
JERICHO...
AND MONROETON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3625 7977 3632 7975 3632 7915 3624 7916
TIME...MOT...LOC 2249Z 275DEG 27KT 3626 7972

PW
Special weather statement, Apr 28, 7:03 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT THU APR 28 2016

VAZ044-282330-
PITTSYLVANIA-
703 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN PITTSYLVANIA AND NORTHEASTERN CITY OF DANVILLE COUNTIES...

AT 703 PM EDT...A STRONG THUNDERSTORM WAS OVER BLAIRS...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
BLAIRS...
SWANSONVILLE...
DRY FORK...
AND RINGGOLD.

THIS INCLUDES DANVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3670 7964 3680 7953 3674 7917 3654 7922
      3654 7924
TIME...MOT...LOC 2303Z 294DEG 19KT 3669 7939

PW
Special weather statement, Apr 28, 7:29 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT THU APR 28 2016

VAZ044-058-290100-
HALIFAX-PITTSYLVANIA-
729 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PITTSYLVANIA AND SOUTHERN HALIFAX COUNTIES...

AT 729 PM EDT...A STRONG THUNDERSTORM WAS OVER KEELING...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
TURBEVILLE...
DRYBURG...
KEELING...
AND STAUNTON RIVER STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR HYCO RESERVOIR AND ALSO JOHN H KERR
RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3664 7858 3668 7864 3669 7868 3668 7870
      3658 7872 3656 7874 3654 7873 3654 7913
      3663 7937 3673 7934 3674 7869 3670 7866
      3667 7861 3663 7855
TIME...MOT...LOC 2329Z 277DEG 22KT 3668 7928

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:51 PM EDTSpecial Weather StatementRNKGrayson54 min
Apr 27, 9:00 PM EDTSpecial Weather StatementRNKCarroll60 min
Apr 28, 2:40 PM EDTSpecial Weather StatementRNKPatrick65 min
Apr 28, 2:54 PM EDTSpecial Weather StatementRNKFranklin66 min
Apr 28, 3:03 PM EDTSpecial Weather StatementRNKFloyd57 min
Apr 28, 3:06 PM EDTSevere Thunderstorm WarningRNKPatrick54 min
Apr 28, 3:38 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania67 min
Apr 28, 4:44 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania91 min
Apr 28, 4:58 PM EDTSpecial Weather StatementRNKPittsylvania47 min
Apr 28, 5:28 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista62 min
Apr 28, 6:20 PM EDTSpecial Weather StatementRNKBuckingham70 min
Apr 28, 6:36 PM EDTSpecial Weather StatementRNKBath24 min
Apr 28, 7:03 PM EDTSpecial Weather StatementRNKCity of Danville27 min
Apr 28, 7:29 PM EDTSpecial Weather StatementRNKHalifax91 min
Apr 28, 7:51 PM EDTSpecial Weather StatementRNKBuckingham54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.